Tennessee, 2005

Flash Flood in Tennessee, August 29, 2005

August 29, 2005 · NWS OHX · 1 event in 1 county or zone

1 flash flood, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$2,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Nashville, TN wrote its last area forecast discussion before the first event at Aug 29, 2:45 AM CST, 6 hours 45 minutes earlier.

Area forecast discussion, Aug 29, 2:45 AM CST, 6 hours 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NASHVILLE TN
345 AM CDT MON AUG 29 2005

.DISCUSSION...
07Z TPC KATRINA UPDATE INDICATES A STRONG CAT 4 HURRICANE ABOUT 130
MILES SOUTH OF NEW ORLEANS...EXPECTED TO MAKE LANDFALL SHORTLY AFTER
29/12Z JUST EAST OF NEW ORLEANS. SHORTWAVE TROUGH OVER TEXAS MAY
INCREASE KATRINA/S SPEED TODAY...00Z GFS MODEL HAS CAPTURED THIS. TPC
FORECAST TRACK TAKES HURRICANE KATRINA INTO CENTRAL MISSISSIPPI
MONDAY EVENING...THEN NORTHEAST INTO SOUTHWEST MIDDLE TENNESSEE
TUESDAY MORNING AS A TROPICAL STORM.

GFS MODEL FOLLOWED CLOSELY WITH RESPECT TO POSITION. INCREASED GFS
MODEL WINDS TO TROPICAL STORM STRENGTH IN THE SOUTH...AND WILL POST A
INLAND TROPICAL STORM WARNING SOUTH OF METRO NASHVILLE FROM 1 AM TO
1 PM CDT TUESDAY. A TROPICAL STORM WATCH REMAINS IN EFFECT NORTH OF
THE WARNING AREA INCLUDING NASHVILLE ON TUESDAY.

AS FOR RAINFALL...HPC INDICATES THE POTENTIAL FOR MORE THAN FIVE
INCHES OF RAINFALL ON TUESDAY. 6-HR FFG VALUES ARE VERY HIGH AT
AROUND FIVE INCHES. HEAVY RAINBANDS MAY EXCEED 1-HR FFG VALUES
SO WILL CONTINUE THE FLOOD WATCH LATE MONDAY NIGHT INTO TUESDAY
EVENING.

SHOWERS AND SCATTERED THUNDERSTORMS WILL DEPART MIDDLE TENNESSEE
ON WEDNESDAY...FROM SOUTHWEST TO NORTHEAST. WEDNESDAY NIGHT
THROUGH SUNDAY REMAINS DRY...BUT EXPECT HIGH RIVER STAGES AND SOME
FLOODING TO CONTINUE LATE IN THE WORK WEEK.

&&

.PRELIMINARY POINT TEMPS/POPS...
NASHVILLE    82  72  79  70 /  90 100 100  50
CLARKSVILLE  81  70  74  67 /  80 100 100  50
CROSSVILLE   78  71  79  67 /  90 100 100  60

&&

.OHX WATCHES/WARNINGS/ADVISORIES...
FLOOD WATCH FROM 1 AM TUESDAY TO 10 PM TUESDAY FOR THE FOLLOWING
ZONES:
BEDFORD...BENTON...CANNON...CHEATHAM...CLAY...COFFEE...CUMBERLAND...
DAVIDSON...DE KALB...DICKSON...FENTRESS...GILES...GRUNDY...HICKMAN...
HOUSTON...HUMPHREYS...JACKSON...LAWRENCE...LEWIS...MACON...
MARSHALL...MAURY...MONTGOMERY...OVERTON...PERRY...PICKETT...PUTNAM...
ROBERTSON...RUTHERFORD...SMITH...STEWART...SUMNER...TROUSDALE...VAN
BUREN...WARREN...WAYNE...WHITE...WILLIAMSON...AND WILSON.

INLAND TROPICAL STORM WARNING FROM 1 AM TUESDAY TO 1 PM TUESDAY
FOR THE FOLLOWING ZONES:
BEDFORD...COFFEE...GILES...GRUNDY...HICKMAN...LAWRENCE...LEWIS...
MARSHALL...MAURY...PERRY...AND WAYNE.

INLAND TROPICAL STORM WATCH FROM 1 AM TUESDAY TO 10 PM TUESDAY
FOR THE FOLLOWING ZONES:
BENTON...CANNON...CHEATHAM...CLAY...CUMBERLAND...DAVIDSON...DE
KALB...DICKSON...FENTRESS...HOUSTON...HUMPHREYS...JACKSON...MACON...
MONTGOMERY...OVERTON...PICKETT...PUTNAM...ROBERTSON...RUTHERFORD...
SMITH...STEWART...SUMNER...TROUSDALE...VAN BUREN...WARREN...WHITE...
WILLIAMSON...AND WILSON.

&&

04
Hazardous weather outlook, Aug 29, 4:40 AM CST, 4 hours 50 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NASHVILLE TN
540 AM CDT MON AUG 29 2005

TNZ005>011-022>034-056>066-075-077>080-093>095-301030-
BEDFORD-BENTON-CANNON-CHEATHAM-CLAY-COFFEE-CUMBERLAND-DAVIDSON-
DEKALB-DICKSON-FENTRESS-GILES-GRUNDY-HICKMAN-HOUSTON-HUMPHREYS-
JACKSON-LAWRENCE-LEWIS-MACON-MARSHALL-MAURY-MONTGOMERY-OVERTON-PERRY-
PICKETT-PUTNAM-ROBERTSON-RUTHERFORD-SMITH-STEWART-SUMNER-TROUSDALE-
VAN BUREN-WARREN-WAYNE-WHITE-WILLIAMSON-WILSON-
540 AM CDT MON AUG 29 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MIDDLE TENNESSEE.

.DAY ONE...TODAY AND TONIGHT...
HURRICANE KATRINA WILL MOVE NORTH TODAY...WITH SHOWERS AND SCATTERED
THUNDERSTORMS EXPECTED ACROSS MIDDLE TENNESSEE THIS AFTERNOON AND
TONIGHT. HURRICANE KATRINA WILL MOVE INTO CENTRAL MISSISSIPPI THIS
EVENING...AND WINDS WILL INCREASE ACROSS MIDDLE TENNESSEE. WIND
SPEEDS TO 40 MPH WITH HIGHER GUSTS WILL DEVELOP IN SOUTH MIDDLE
TENNESSEE AFTER MIDNIGHT. ISOLATED TORNADOES WILL BE POSSIBLE. HEAVY
RAINFALL WILL DEVELOP AFTER MIDNIGHT.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY...
HURRICANE KATRINA IS EXPECTED TO WEAKEN TO TROPICAL STORM STATUS ON
TUESDAY...WHEN IT MOVES INTO MIDDLE TENNESSEE. HIGH SHEAR CONTINUES
TO SUPPORT THE POTENTIAL FOR ISOLATED TORNADOES...WITH VERY HEAVY
RAINFALL. FLOODING IS LIKELY TO OCCUR.

TROPICAL STORM KATRINA IS EXPECTED TO MOVE NORTH OF MIDDLE TENNESSEE
TUESDAY NIGHT...ENDING THE THREAT OF HAZARDOUS WEATHER ACROSS MIDDLE
TENNESSEE. RIVERS WILL REMAIN HIGH INTO MID WEEK...WITH SOME RIVER
FLOODING EXPECTED.

.SPOTTER ACTIVATION STATEMENT...
ACTIVATION OF SPOTTERS AND EMERGENCY MANAGERS MAY BE NEEDED
BEGINNING THIS AFTERNOON INTO TUESDAY.

04

The radar

The Nashville radar (KOHX), 38 km away, was scanning. The volume nearest the first event began at 15:29 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Sumner

When
August 29, 9:30 AM CST to 11:30 AM CST
Where
Sumner County, Portland
Property damage
$2,000
Reported by
NEWSPAPER
Coordinates
36.583, -86.517

Outer fringe bands of rain from Hurricane Katrina was moving across Middle Tennessee. The hurricane had already made landfall just east of New Orleans earlier in the morning. The rushing waters of a flooded creek in Portland washed out a concrete retaining wall meant to keep the nearby creek at bay. The property of Shirley Schnoes was flooded with 2 feet deep water in her crawlspace under the house located at Hunter's Crossings. Radar estimates placed the rainfall at about 4 inches around Portland.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Tennessee in 2005Every state in 2005This day in weather historyWarnings in Tennessee, August 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5469213.